Why fix it if it isnt broke ?

asked the question a few weeks ago regarding withdrawal symptoms having been reduced by new GP from 200 levothyroxine a day to 125. I had some very helpful answers. I went back to my GP who said perhaps my body had been used to being overdosed for so long and had learnt to cope with it and now found it difficult to function on less. She raised the dose to 150 and said lets see blood results in 6 weeks. The thing is I still feel dreadful. Find it difficult to get out of bed every day and cry all the time often with no good reason. I was happy and healthy on 200 since my thyroid was removed 9 years ago. Why was it considered worth tampering with I really cant bear the thought of feeling like this for ever just because the "guidelines" say its what I should have. I told Gp last week I have never felt so "universally" ill even when I had a brain tumour which was removed 14 months ago. I am angry and depressed but getting nowhere now

9 Replies

oldestnewest
  • I'm sorry your GP isn't being helpful. If your body has got used to thyroxine then I really would expect your TSH to rise dramatically to compensate if your thyroid is refusing to cooperate. I really doubt that this is the case, though (although I'm not a doctor so I could be wrong!)

    When you get your blood test done please make sure you get the results with the reference range so we can help you formulate your argument to get your dose increased.

    If you continue to feel this dreadful, I wouldn't hang around for 6 weeks; I would go back sooner and ask for a blood test sooner. 4 weeks should be long enough to see the increase in your blood test results.

    If your GP won't do the blood test earlier, point out that you had an "abnormal" blood test, according to her, so they shouldn't refuse to do another. If it wasn't actually abnormal then what on earth was she doing reducing your dose?

    I agree with you; if you were good on that dose and had no symptoms of being over-replaced then why change the dose? It's about time doctors stopped being paper-pushers and started doing what they were trained to do; treating the patient.

    I should say that not all doctors are this bad; in fact some are very good. Doctors are intelligent people with medical training. They should be allowed to use their knowledge, experience and judgement rather than being micro-managed by bureaucrats.

    I hope you get the increase you need very soon! Please keep us updated.

    Carolyn x

  • Another thing; if your TSH is low but your T4 is within range, there are a couple of reasons as to why this could be the case.

    Firstly, if your cortisol levels are suboptimal your TSH will likely be lower than it should be. This is very common in people with hypothyroidism. It might be worth getting a cortisol test. A random cortisol test first thing in the morning would give you an idea if your cortisol is low; it should be at the top of the range first thing in the morning. Even better, if funds allow, is to get the private 24hr saliva cortisol test as this will tell you what is happening throughout the day. You also mentioned that you had a brain tumour removed. Did you have to take steroids afterwards (my mum did, which is why I ask)? If you did, this could have resulted in a temporary situation of adrenal insufficiency which my be causing you problems with using levo but also keeping your TSH low.

    Another thing that can keep your TSH lower than is reflective of your actual thyroid status is suboptimal levels of B12, i.e. a level less than 500. Given how you are feeling it wouldn't be unreasonable to request a B12 test alongside iron, ferritin and vitamin D. All of these can cause your symptoms in themselves so there is no reason for her to refuse if she is convinced it's not your thyroid (of course, we know it is your thyroid!) It wouldn't hurt to take 1000mcg B12 (as methylcobalamin) as a maintenance dose anyway given that you are hypothyroid (many hypothyroid patients have trouble with B12 which is why such a high maintenance dose is often needed).

    I hope that helps a little.

    Carolynx

  • Sorry Carolyn I forgot to say...yes I was on steroids and pheytoin ( anti epilepsy drug) for 4 months post surgery

  • It would definitely be worth getting your adrenals checked then. I used to be on phenytoin, along with carbamazepine) for epilepsy years ago. It was horrible :( I take Epilim now and seem to be so much better.

  • I am sorry you are unwell. I don't know if you had this link before but it may be helpful.

    web.archive.org/web/2010122...

  • Thank you Shaws...I have read it now and its been very helpful

  • Thank you Carolyn. I had been absolutely fine on 200 Levo for 9 years. The only reason it was tested was because I joined a new practice and was given a "full mot". The only thing that came out of it was that my thyroid levels were not within recommended guidelines...and thus I was put on the slippery slope. I had gone to the GP fit and well ( despite having had to learn to walk again following brain tumour removal) and came away being made ill !!! I will kep you posted and thank you x

  • Good luck! I wish you all the best. Hopefully you will get the treatment you need soon!

    Carolyn x

  • Thankyou so much x

You may also like...